Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Birmingham, AL

June 28, 2004Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2004, 4:42 PM CDT for Montgomery County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 4:42 PM CDT (21:42 UTC)
Expired
Jun 28, 2004, 5:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS54 KBMX 282142
SVRBHM
ALC101-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF SPRAGUE...OR ABOUT 13 MILES SOUTHEAST OF HAYNEVILLE...AND
  MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
SNOWDOUN...PINTALA...AND SPRAGUE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3226 8637 3206 8640 3213 8603 3236 8615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT MON JUN 28 2004

.SYNOPSIS...
A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS THE FORECAST
AREA INTO NEXT WEEKEND. WITH THE NUMEROUS SMALLER SCALE BOUNDARIES
DRIFTING AROUND...SCATTERED TO LIKELY DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS WILL BE EXPECTED EACH DAY. THE BEST CHANCE WILL COME
DURING THE PEAK HEATING HOURS IN THE MID AFTERNOON.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...
THIS AFTERNOON...SHORT WAVE TROUGH AXIS ACROSS EASTERN MISSISSIPPI
IN CONJUCTION WITH SEA BREEZE AND NUMEROUS BOUNDARIESA ACROSS THE
AREA WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING. MID LEVEL
WINDS FROM 850 TO 700 MB ARE RATHER STRONG AND SOME OF THE STORMS
COULD BE STRONG WITH DAMAGING WINDS AND PENNY SIZE HAIL. BEST AREA
FOR STRONG STORMS WILL BE SOUTH OF INTERSTATE 20.

SHORT TERM MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN EVOLUTION
BUT SMALLER SCALE BOUNDARIES AND FOCUSING MECHANISMS FOR QPF ARE
MUCH TO BE DESIRED. SEVERAL SHORT WAVE TROUGHS MOVE WEST TO EAST
ACROSS THE AREA DURING THE PERIOD...WHICH ARE EVEN MORE DIFFICULT
TO PINPOINT. MAIN SURFACE FRONT WAFFLES AROUND BUT GENERALLY TAKES
UP RESIDENCE NORTH OF THE FORECAST AREA...LEAVING US IN THE HIGH
PRECIP WATER CONTENT/UNSTABLE AIR WITH SMALLER SCALE BOUNDARIES.
WILL TAKE A MIX OF GFS/ETA/WRF/MM5 FOR QPF AND POPS...BUT WILL STAY
AHEAD OF NORMALS...GOOD CHC TO LIKELY DAYTIME...CHC/SLGT CHC AT
NIGHT. TEMPS WILL ALSO BE A CHALLENGE SIMILAR TO THE LAST FEW DAYS.
MORE EXTENSIVE CLOUD COVER WILL INHIBIT GREAT WARMING...BUT WHERE
INSOLATION OCCURS...TEMPS NEAR 90. WILL GO CLOSER TO THE GFS NUMBERS
FOR THE ENTIRE PERIOD WITH WARMEST TEMPS SOUTH.

&&

.LONG TERM...(THURSDAY THROUGH MONDAY)...
MEDIUM RANGE MODELS STILL PAINTING AN UNSETTLED PICTURE ACROSS THE
FORECAST AREA...BUT SOME UNCERTAINTY STILL EXIST WITH RESPECT TO
THE UPPER LEVEL PATTERN OVERHEAD. WILL THE UPPER RIDGE BUILD AT ALL
AT ANY TIME? WILL THE WET PATTERN BREAK DOWN? I WILL TAKE THE SIDE OF
AN UNSETTLED...WAVY...UPPER PATTERN WITH A FEW SHORT WAVE TROUGHS
AFFECTING THE FORECAST AREA DURING THE PERIOD. MAIN SURFACE BOUNDARY
WILL BE JUST NORTH OF THE FORECAST AREA...BUT SEVERAL SMALLER SCALE
BOUNDARIES WILL SURELY EXIST. TROPICAL MOISTURE HANGS SOUTH OF THIS
SURFACE BOUNDARY AND RIGHT OVER OUR AREA WITH PRECIP WATER VALUES
NEAR 2 INCHES. A MAJORITY OF THE ENSEMBLE MEMBERS PRINT OUT QPF
EACH PERIOD THURSDAY THROUGH SATURDAY WITH SOME DECREASE NOTED
THEREAFTER. GFSLR DEVELOPS A NICE SURFACE WAVE THAT WILL
EVENTUALLY PULL THE FRONT CLOSER TO THE AREA. AT THIS TIME...WILL
NOT BUY INTO THE IDEA THAT THE FRONT PUSHED THROUGH THE AREA BUT
OVERALL MOISTURE CONTENT DOES DECREASE. WILL LEAN TOWARD HIGHER POPS
DURING MAX HEATING AND KEEP POPS AT OR ABOVE CLIMATE THURSDAY THROUGH
SATURDAY WITH A DECREASE SUNDAY AND MONDAY CLOSER TO NORMAL. TEMPS
WILL NOT BE ALTERED TOO MUCH AT THIS TIME AS PREVIOUS FORECAST
HANDLES THEM QUITE WELL AS NEAR NORMAL CONDITIONS EXPECTED.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM  68 83 69 84 69 86/ 50 50 30 50 30 50
MONTGOMERY  70 87 70 87 71 89/ 60 60 30 60 30 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

LINHARES/75
Hazardous weather outlook, Jun 28, 1:06 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT MON JUN 28 2004

ALZ011>015-017>050-282030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
106 PM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

STRONG TO ISOLATED SEVERE WILL BE POSSIBLE ACROSS THE SOUTHERN TIER
COUNTIES THIS AFTERNOON AND EVENING AS TWO PREVALENT OUTFLOW
BOUNDARIES INTERACT WITH EACH OTHER. STRAIGHT LINE WINDS AND SMALL
HAIL WILL BE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BECOME
NECESSARY FOR THOSE IN THE SOUTHERN PART OF THE COUNTY WARNING AREA.
SEE HAZARDOUS WEATHER OUTLOOK MAP FOR AREA OF CONCERN.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.